Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 126, NWS St. Louis, MO

July 21, 2020Macoupin County, Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 21, 2020, 3:38 PM CDT for Macoupin County, Madison County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 3:38 PM CDT (20:38 UTC)
Expired
Jul 21, 2020, 4:08 PM CDT
In force
30 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Macoupin County, IL, Madison County, IL

The radar

The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

969 
WUUS53 KLSX 212038
SVRLSX
ILC117-119-212130-
/O.NEW.KLSX.SV.W.0126.200721T2038Z-200721T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
338 PM CDT Tue Jul 21 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  North central Madison County in southwestern Illinois...
  Southeastern Macoupin County in southwestern Illinois...

* Until 430 PM CDT.

* At 338 PM CDT, a severe thunderstorm was located near Dorsey,
  moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Staunton, Mount Olive, Bunker Hill, Benld, Worden, Livingston,
  Wilsonville, Sawyerville, Mount Clare, Prairietown, Dorsey, White
  City, Williamson, Royal Lakes, Dorchester, Pruett and Fosterburg.

This includes Interstate 55 in Illinois between exits 41 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3888 8996 3897 9008 3915 8994 3906 8970
      3900 8970
TIME...MOT...LOC 2038Z 218DEG 15KT 3893 8999 

HAIL...1.00IN
WIND...60MPH
 
$$

MRM
2 follow-up statements
980 
WWUS53 KLSX 212057
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
357 PM CDT Tue Jul 21 2020

ILC117-119-212130-
/O.CON.KLSX.SV.W.0126.000000T0000Z-200721T2130Z/
Madison IL-Macoupin IL-
357 PM CDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL MADISON AND SOUTHEASTERN MACOUPIN COUNTIES IN
SOUTHWESTERN ILLINOIS...

At 356 PM CDT, a severe thunderstorm was located near Prairietown,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Staunton, Mount Olive, Benld, Worden, Livingston, Wilsonville,
Sawyerville, Mount Clare, Prairietown, White City, Williamson,
Dorchester and Pruett.

This includes Interstate 55 in Illinois between exits 41 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 8994 3909 8994 3913 8989 3906 8970
      3900 8970
TIME...MOT...LOC 2056Z 235DEG 19KT 3899 8986 

HAIL...1.00IN
WIND...60MPH
 
$$

MRM
436 
WWUS53 KLSX 212108
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
408 PM CDT Tue Jul 21 2020

ILC117-119-212118-
/O.CAN.KLSX.SV.W.0126.000000T0000Z-200721T2130Z/
Madison IL-Macoupin IL-
408 PM CDT Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON AND
SOUTHEASTERN MACOUPIN COUNTIES IN SOUTHWESTERN ILLINOIS IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3889 8994 3909 8994 3913 8989 3906 8970
      3900 8970
TIME...MOT...LOC 2106Z 218DEG 15KT 3903 8982 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:53 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 21, 12:53 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1253 PM CDT Tue Jul 21 2020

.UPDATE...
Issued at 907 AM CDT Tue Jul 21 2020

The chances for severe weather have increased for this afternoon,
and the Storm Prediction center has upgraded portions of NE MO,
east-central MO, and west-central IL to a slight risk.

Thunderstorms have largely moved out of the area for this
morning, leaving mostly clear skies across much of the region,
save for a narrow band of stratus arcing back into central MO and
some thin cirrus spreading in from the west. Heating beneath
clear skies coupled with surface dew points in the upper 60s and
low 70s will allow for rapid destabilization as we move into the
afternoon hours, especially along and south of I-70 where sun will
be the most plentiful. To our west, there is a band of showers
and storms extending from SW IA into north-central OK associated
with a shortwave over SE NE and a couple of MCVs. These features
will slide to the ENE the be the trigger for additional
thunderstorm development this afternoon.

Current thinking is that the best shear, forcing, and storm
coverage will be confined to NE MO, east-central MO, and west-
central IL, where the SPC has highlighted with a slight risk.
However, many current runs of the CAMs have fairly uniform storm
coverage across the area, which may pan out given forcing that may
be provided by a decaying MCV tracking ENE out of central OK.
Should storms develop along and south of I-70, they will have a
very unstable atmosphere to work with, characterized by MUCAPE in
the vicinity of 3,000 J/kg. This instability will likely be able
to compensate for slightly weaker shear in those areas and so any
storms that do develop may also be capable of producing damaging
winds or large hail. Depending on how that OK MCV evolves over the
coming hours, the slight risk may need to be expanded to cover
more of the forecast area.

BSH

&&

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 335 AM CDT Tue Jul 21 2020

(Through Tonight)

Showers and thunderstorms continue early this morning mainly in
southwest Illinois. This area of convection is being forced
primarily by moisture advection on the nose of a veering low-level
jet intersecting the quasi-stationary front at the surface. These
storms are forecast to weaken as they shift east/northeast due to
slackening of the aforementioned low-level jet. A second area of
showers and storms may clip portions of northeast Missouri and
west-central Illinois this morning ahead of a shortwave trough
ejecting into northwestern Missouri. A relatively quiet period is
likely late this morning after the morning convection either dies
out and/or moves out of the bi-state area. However, renewed
convection is expected by early this afternoon as a MCV currently
in northeast Kansas helps initiate thunderstorms. The old quasi-
stationary front may prove to be an area of more focused
thunderstorms this afternoon, with it likely draped west to east
somewhere near the I-70 corridor. The environment is supportive
for at least some of these storms to be strong to severe given
strong instability and around 30 knots of deep-layer shear aided
by the approaching MCV. The convective mode is expected to be a
mix of more isolated, pulse cells and multicellular clusters. Wind
damage is likely to be the main threat in any clusters that can
organize a cold pool, with hail up to the size of quarters
possible in the strongest cores. While widespread heavy rainfall
does not look likely due to the progressive nature of the storms
expected this afternoon, locally heavy rainfall may be possible
because of the efficient atmosphere in place characterized by
deep warm cloud depths and precipitable water around 150 percent
of normal.

Another relative lull in convective activity is expected late this
evening toward around midnight behind the departing MCV. However,
scattered storms are expected overnight tonight due to increasing
moisture convergence over the top of the stalled frontal
boundary. Where exactly this boundary will be located is a bit
uncertain as it will depend on how the prior round of convection
of storms evolves this afternoon and evening. At this time, have
best chances of storms overnight along/just southeast of the I-
44/I-70 corridors in Missouri and Illinois respectively.

Generally near normal temperatures are forecast through tonight.
Highs this afternoon are forecast to range from the lower 80s to
lower 90s. Coolest locations are expected to be across northeast
Missouri due to increasing cloud cover this morning and possible
storms.

(Wednesday)

Models suggest the overnight activity combined with a surface low
moving out of the Great Lakes into the Ohio Valley should help push
the frontal boundary southward into southeastern Missouri and
southwest Illinois. Therefore, focused Wednesday's PoPs mainly
across these same areas. Not expecting anything as organized as 24
hours prior due to a general lack of forcing aloft, but isolated
to widely scattered storms appear possible in the afternoon hours
in large part due to diurnal destabilization.

Temperatures on Wednesday probably will be slightly cooler for many
locations behind the front with mid to upper 80s forecast. However,
humidity levels do not drop off much, if at all, behind this
front. In other words, it will feel like the middle of summer
across the area.

Gosselin

.LONG TERM...  (Wednesday Night through Monday)
Issued at 335 AM CDT Tue Jul 21 2020

(Wednesday Night - Saturday)

The main story for the end of the week into early this weekend looks
be the continued presence of the pesky quasi-stationary front.
Thunderstorms are possible each day near this feature, mainly
during the afternoon hours when daytime instability is maximized.
Convection should be unorganized in nature as mid/upper level
ridging builds northward through the central CONUS as suggested by
both the GEFS/EPS.

Temperatures are expected to remain near to slightly above normal
through the period, with some slight moderation expected heading
into Friday/Saturday. The humidity however will continue to be on
the high side due to the close proximity of the front so peak heat
index values of 100-105F will become more common Friday and
Saturday.

(Saturday Night - Monday)

Model guidance suggests the quasi-stationary front should finally
lift northward as a warm front by later this weekend. Mostly dry
weather is then forecast along with continued hot and humid
conditions beneath the mid/upper level anticyclone. Peak heat
index values each afternoon of 100-105+ are forecast.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1252 PM CDT Tue Jul 21 2020

Primary concern for this forecast period will be storm
chances. Convection is currently ongoing across northeastern MO and
west-central IL. This activity will propagate eastward to impact
KUIN early in the period, possibly bringing MVFR conditions to the
site. Additional storms are expected to develop this afternoon and
will impact the metro St. Louis terminals (including KSTL) with
lower confidence of impact at KCOU. MVFR conditions are possible
with any storm directly impacting a terminal. Storm chances wane
around 01-02z for KCOU and the metro terminals, including KSTL.
Confidence is currently high that VFR conditions will prevail
overnight into tomorrow morning at all terminals except KUIN. Here,
guidance is showing that ceilings may dip below at least MVFR
conditions around 09z; however, confidence is not high enough at the
moment to introduce such conditions into the TAF.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 21, 3:46 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
346 AM CDT Tue Jul 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
346 AM CDT Tue Jul 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely this afternoon and early evening. Some of
the storms may be strong to severe with damaging winds and large hail.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms Wednesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.
Spotters are encouraged to report any wind damage or hail to the
National Weather Service.

Gosselin

In the hours before

Local storm report, Jul 21, 2:13 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             1 SE SAINT PETERS       38.77N 90.59W
07/21/2020  M0.75 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

MAB
Local storm report, Jul 21, 2:23 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             1 WNW SAINT CHARLES     38.79N 90.53W
07/21/2020  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

MAB
Local storm report, Jul 21, 2:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     PITTSFIELD              39.61N 90.81W
07/21/2020  M72 MPH          PIKE               IL   TRAINED SPOTTER

            NUMEROUS TREES BLOWN DOWN AROUND TOWN. ONE
            TREE FELL ONTO A HOUSE.

&&

MAB
Local storm report, Jul 21, 3:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     NON-TSTM WND GST 2 N SAINT CHARLES       38.82N 90.52W
07/21/2020  E65 MPH          ST. CHARLES        MO   PUBLIC

            AT I-370 AND ELM STREET.

0220 PM     HAIL             2 N SAINT CHARLES       38.82N 90.52W
07/21/2020  M1.00 INCH       ST. CHARLES        MO   PUBLIC

            AT I-370 AND ELM STREET.

&&
Local storm report, Jul 21, 3:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     TSTM WND DMG     CARROLLTON              39.30N 90.41W
07/21/2020                   GREENE             IL   TRAINED SPOTTER

            SEVERAL TREES BLOWN DOWN IN TOWN AS WELL AS
            SOME POWER OUTAGES.

&&

MAB
Local storm report, Jul 21, 3:29 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 N WOODY               39.30N 90.48W
07/21/2020                   GREENE             IL   TRAINED SPOTTER

            12IN TREE LIMB FELL ON HOMEOWNERS DECK,
            DAMAGING IT.

&&

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:36 PM CDTSevere Thunderstorm WarningLSXPike39 min
Jul 21, 2:07 PM CDTSevere Thunderstorm WarningLSXCalhoun23 min
Jul 21, 2:12 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike48 min
Jul 21, 2:28 PM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey47 min
Jul 21, 2:51 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey54 min
Jul 21, 2:57 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison48 min
Jul 21, 4:17 PM CDTTornado WarningLSXMontgomery13 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.